Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 120, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 2014, 3:57 AM CDT for 4 counties in Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2014, 3:57 AM CDT (08:57 UTC)
- Expired
- Jun 4, 2014, 4:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, MO, Camden County, MO, Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1940 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:21 AM CDT, 36 minutes earlier.
Area forecast discussion, Jun 4, 3:21 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 321 AM CDT Wed Jun 4 2014 .SHORT TERM...(Today and Tonight) Issued at 321 AM CDT WED JUN 4 2014 Mesoscale convective system (MCS) moving southeastward out of northern Missouri will be the first forecast challenge of the day. MCS is at mature phase and following forward propagating system motion vectors nicely to the southeast. Numerous outflow boundaries and embedded surges have been noted with this activity over the past several hours. There remains a wind risk with this system at it moves into the Highway 54 corridor over the next few hours. Current thoughts are to keep areas along and northeast of a line from Nevada to Eminence in the better rain chances through the mid morning hours. To the southwest of this line, the incoming EML should keep these area dry. The next forecast challenge concerns storm redevelopment this afternoon and evening. While there will be a cap in place, especially over the western half of the area, the incoming outflow boundaries (now, really, the effective synoptic front) will provide a focusing mechanism for isolated to widely scattered thunderstorm development this afternoon. With another very warm and humid afternoon on tap, MLCAPE values should approach 3000 J/kg with around 40kt of 0-6km shear. Support is lacking in the upper levels as a shortwave will be departing to the east as the atmosphere reaches peak instability. If storms can indeed fire, the better chances look to be along/east of the Highway 65 corridor. Given CAPE/shear profiles, supercellular structures are expected with wind/hail the primary risks. Tonight, linger boundaries will continue to provide at least a chance for additional thunderstorm development. A low level jet will once again get organized tonight, although initially to our west. As this jet veers, additional scattered thunderstorms will be possible late tonight/toward daybreak Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 321 AM CDT WED JUN 4 2014 The forecast for Thursday through the upcoming weekend remains largely unchanged. The 00z suite of model output continues to keep an oscillating synoptic boundary across the region. This will maintain a risk for periodic MCS passages and a conditional risk for severe weather. Each of the global models have a convective system moving through the region each day and it is hard to argue with their more pessimistic view on PoPs. While there will be dry time to be had, it is impossible to pin point and chance to likely PoPs are in the picture each day. The severe risk will very much depend on timing and instability profiles. With a belt of westerlies aloft sagging south into our area, shear will be more than sufficient to support organized complexes of storms. If timing favors peak instability, severe storms both Thursday and Friday are plausible. Wind and hail would be the primary risks, but with what will be numerous boundaries around, a few tornadoes cannot be ruled out. If we can indeed get a parade of MCSs across the area, localized flash flooding will be potential concern. We can certainly use any rainfall we can muster, but this airmass is quite moist and excessive rainfall rates can cause problems (even given abnormally dry conditions). Heading into next week, the forecast remains uncertain and largely depending on whether or not the synoptic boundary gets shunted to the east/south. The bottom line for early next week is that additional chances for showers and storms are possible. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 100 AM CDT WED JUN 4 2014 For the KSGF, KJLN, and KBBG TAFS...A strong low level jet has developed over the region and will produce low level wind shear concerns overnight into early Wednesday morning. A line of storms is currently pushing across northern Missouri and will track to the southeast and remain well north and east of the TAF sites. An outflow boundary will push south through the area Wednesday morning and will have to watch if it could produce any convection. A strong cap is currently spreading into southwestern Missouri and think the lift with this boundary will be too weak to produce storms this morning. A frontal boundary will then track south into the area Wednesday afternoon into the evening hours. The heating of the day may weaken the cap enough for some storms to develop across far southern Missouri. Think the better chances may be in northern Arkansas for this development but have included prob30 groups in the KSGF and KBBG TAF sites as these storms may develop over head and then push south into Arkansas. Gusty south to southwesterly winds will occur during the day on Wednesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Gagan AVIATION...Wise
Hazardous weather outlook, Jun 4, 12:01 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 AM CDT WED JUN 4 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050515- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1201 AM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... A SEVERE LINE OF STORMS IS CURRENTLY SLIDING TO THE SOUTHEAST ACROSS NORTHEASTERN MISSOURI LATE THIS EVENING. THESE STORMS WILL CONTINUE TO SHIFT TO THE SOUTHEAST OVERNIGHT. THE SOUTHERN EXTENT OF THIS LINE OF STORMS WILL APPROACH PORTIONS OF CENTRAL MISSOURI GENERALLY NORTH OF HIGHWAY 54 AND EAST OF HIGHWAY 65 OVERNIGHT GENERALLY AFTER 2 AM. WINDS UP TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN RISK WITH THESE STORMS ALONG WITH FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL REACH THE MIDDLE 90S TO AROUND 100 DEGREES AGAIN WEDNESDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. THE CHANCES FOR SEVERE WEATHER WILL BE TIED TO THE STRENGTH OF A STORM SUPPRESSING CAP OVER THE REGION WHICH IS EXPECTED TO BE STRONGEST OVER KANSAS AND WESTERN MISSOURI AND WEAKER OVER SOUTH CENTRAL MISSOURI. IF SEVERE STORMS CAN DEVELOP...THE MAIN RISKS WOULD BE DAMAGING WINDS AND LARGE HAIL. PERIODIC ROUNDS OF THUNDERSTORMS WILL OCCUR THURSDAY TO SUNDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES. AREAS OF HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN DEPENDING ON THE TRACK AND EVOLUTION OF EACH INDIVIDUAL THUNDERSTORM COMPLEX OR LINE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS PORTIONS OF CENTRAL MISSOURI GENERALLY ALONG AND NORTH OF A WARSAW TO VICHY MISSOURI LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Special weather statement, Jun 4, 3:46 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 AM CDT WED JUN 4 2014
MOZ055-056-067-040915-
BENTON MO-MORGAN MO-ST. CLAIR MO-
346 AM CDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...MORGAN AND ST. CLAIR
COUNTIES UNTIL 415 AM CDT...
AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
SYRACUSE TO 4 MILES WEST OF BRANDON TO 17 MILES NORTHWEST OF APPLETON
CITY...MOVING SOUTHEAST AT 45 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE APPLETON CITY...COLE CAMP...LINCOLN...
LOWRY CITY...OSCEOLA...STOVER...VERSAILLES AND WARSAW.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS...TRUMAN LAKE AND TRUMAN STATE PARK.
PERSONS ON OR NEAR TRUMAN LAKE AND LAKE OF THE OZARKS...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A
VARIETY OF LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG
WINDS...VERY CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND
LIGHTNING...AND POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON
THE WATER IN A THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE
HARBOR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR CENTRAL MISSOURI.
LAT...LON 3869 9284 3860 9283 3843 9262 3828 9270
3819 9290 3823 9295 3819 9301 3822 9299
3827 9307 3814 9306 3807 9339 3807 9350
3804 9351 3791 9402 3796 9407 3822 9405
3821 9353 3851 9352 3854 9308 3870 9305
TIME...MOT...LOC 0845Z 311DEG 40KT 3882 9274 3849 9344
3829 9422
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:46 AM CDT | Special Weather Statement | SGF | Benton, Morgan, St. Clair | 29 min |
| Jun 4, 4:24 AM CDT | Special Weather Statement | SGF | Benton, Cedar, Hickory, St. Clair | 36 min |
| Jun 4, 4:31 AM CDT | Special Weather Statement | SGF | Camden, Miller | 29 min |
| Jun 4, 4:59 AM CDT | Special Weather Statement | SGF | Camden, Dallas, Laclede, Maries, Miller, Pulaski | 46 min |
| Jun 4, 6:19 PM CDT | Special Weather Statement | SGF | Dent | 41 min |
| Jun 4, 6:47 PM CDT | Special Weather Statement | SGF | Shannon | 43 min |
| Jun 4, 6:51 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.